Does Sertraline Cause Weight Gain?

Sertraline, sold under the brand name Zoloft, belongs to a class of medications called selective serotonin reuptake inhibitors or SSRIs. They are commonly used as antidepressants. SSRIs have become the most frequently used drugs in the U.S.

Antidepressants like Wellbutrin, Celexa, Prozac, and others may cause specific side effects, including weight gain. Since most antidepressants are associated with weight gain, subjective evidence suggests that Zoloft, an FDA-approved antidepressant medication, may cause weight gain in some patients.

According to a follow-up study by SSRI, antidepressant use potentiates weight gain in the context of unhealthy lifestyles; it has resulted that the more often you use them, the more likely you’ll gain weight.

Further, we have discussed the relationship between weight gain and Sertraline as when it comes to Sertraline and weight gain; you need to know the following-

Its Uses and Mechanism of Action

The medicine treats major depressive disorder, obsessive-compulsive disorder, panic attack disorder, social anxiety disorder, premenstrual dysphoric disorder, and post-traumatic stress disorder.

It works to treat anxiety and depression by preventing the reabsorption of a neurotransmitter in the brain called serotonin, by blocking the reabsorption of serotonin in the brain, the level of neurotransmitters increases, which can ultimately enhance mood.

Sertraline and Weight gain-

sertraline and weight gainAntidepressants and SSRIs have been associated with alterations in body composition and weight gain. Though antidepressants like Sertraline are not closely related to weight gain as other antidepressants, there is not enough study to prove the link between sertraline use and increased body weight. 

According to a study published in the Journal of Clinical Medicine in 2016, researchers have compared antidepressants & their effects on body weight. It was found that Sertraline was among the many drugs associated with weight gain, as many of the users experienced a “modest weight gain.”

Why does Sertraline Cause Weight Gain?

According to healthcare providers and scientists, Sertraline can cause weight gain, but there’s not enough study to support why this happens. It is evident that an individual gains weight when consuming more and more calories that they cannot burn through activity. 

Certain medical conditions like hypothyroidism, crushing syndrome & polycystic ovary syndrome also contribute to gaining weight. According to a study, antidepressants like Sertraline may stimulate your appetite by making you feel hungrier than average, affecting your ability to suppress the craving to eat. 

Since medications like Sertraline are prescribed for long-term use, even a slight increase in your appetite can significantly impact your weight. Over time, an increase in calorie intake can lead to weight gain. 

In a nutshell, weight gain is also a known side effect of Sertraline and other antidepressants. While it is also found that Sertraline & other depressants may weight gain, it also leads to weight loss in some people when they are depressed. 

How to Avoid Weight Gain from Sertraline?

As gaining weight from Sertraline might be unavoidable, there are certain steps that you can follow to minimize the amount of weight gain while taking the medication. 

  • Weigh yourself before you start 
  • Maintain your regular eating habits
  • Stay active
  • Weigh yourself weekly, avoid weighing daily
  • If you are gaining weight, inform your healthcare provider immediately
  • If you are losing weight, notify your healthcare provider immediately

Though SSRIs like Sertraline have a reputation for causing weight gain, by careful monitoring, you can maintain your weight when you are on antidepressants. By using the above mention tactics, there is the possibility that you may prevent or minimalize fluctuations in weight after you begin to use Sertraline. 

However, if you are anxious, depressed, or unfocussed before taking any medication, it is always recommended to consult with an expert; you may also consult with a licensed psychiatry provider.

Spread the love
  •  
  •  
  •  
  •  
  •  
  •  
  •  
  •  
  •  
  •  

Leave Your Comment

Recent Post